Montana, 2013

Hail and Damaging Winds in Montana, August 1, 2013

August 1, 2013 · NWS MSO · 5 events in 4 counties and zones

A 40 to 50 knot mid-level southwest jet maximum combined with unstable conditions to trigger thunderstorms across southwest Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A 40 to 50 knot mid-level southwest jet maximum combined with unstable conditions to trigger thunderstorms across southwest Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 1, 6:26 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 1, 6:26 AM MST, 4 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Missoula MT
726 AM MDT Thu Aug 1 2013

..Strong Thunderstorms possible this afternoon and evening...

..Wet conditions anticipated for Friday into Saturday...

.DISCUSSION...Conditions will be primed to produce quite the
active day today across western Montana and Central Idaho. Strong
to possible severe storms will likely develop early this afternoon
around Lemhi county and southwestern Montana. Storms are expected
to increase in intensity and coverage as they move northeast into
western-central Montana by later in the afternoon. As of now, the
stronger storms are expected to be south of the Missoula area,
though a few strong thunderstorms can't be ruled out. Small hail
and gusty winds can be expected with these storms in western-
central Montana and possibly larger hail and damaging winds in
southwestern Montana near the Butte area. Elsewhere in western
Montana north of Missoula, the main focus will be a shield of
occasional heavy rain with embedded thunderstorms. Rain and
thunderstorms are expected to continue into the overnight hours,
as a strong shortwave of energy approaches from the west.

The models continue to advertise that west central into northwest
Montana will see fairly steady rain late Thursday night through
Saturday. The heaviest precipitation is anticipated to occur
during the day on Friday. An area of great concern will be the
Glacier National Park region, where rain could be very heavy
around Friday morning. Upwards of 1.5 inches of rainfall could
accumulate in the Park during this time. The majority of the
Northern Rockies will see rain from this system, but the northwest
part of Montana will definitely see the greatest rain amounts.
Portions of Idaho and Lemhi counties into southwest Montana will
see less than a quarter of an inch. Temperatures for Friday and
Saturday are still expected to remain well below normal for this
time of year, with Friday being the coldest day.

The models are in fair agreement that a ridge of high pressure
will build back over the area by Sunday into the first part of
next week. The strength of the ridge is uncertain at this time,
but a warming and drying trend is anticipated.

&&

.AVIATION...A strong shortwave of energy will be approaching from
the west today, causing an active day. KSMN and KBTM will begin
to see strong to possible severe storms developing around 18z.
These storms will be capable of producing small to large hail and
very gusty winds. Showers and thunderstorms will continue to
impact these areas for most of the day and into the overnight
hours, though are not expected to be as strong as earlier in the
day. KMSO also has the potential to see strong storms developing
around 20z, though the stronger storms are expected to be south of
the air terminal. KGPI will likely just see occasional heavy rain
later in the afternoon, reducing visibility and lowering ceilings
at times. All terminals will have lowering ceilings and mountain
obscurations for most of the day and evening hours.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...RED FLAG WARNING until 9 PM MDT this evening Eastern Lemhi
     County...Western Lemhi County.

     RED FLAG WARNING until 11 PM PDT this evening Lower Hells
     Canyon/Salmon River Region.

     RED FLAG WARNING until 11 PM PDT this evening Southern
     Clearwater Mountains.

&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Aug 1, 10:05 AM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1105 AM MDT THU AUG 1 2013

IDZ006-MTZ005-006-011745-
SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
1105 AM MDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAVALLI AND EASTERN
IDAHO COUNTIES UNTIL 1145 AM MDT/1045 AM PDT/...

AT 1000 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 17 MILES NORTHWEST OF COLSON CREEK IN THE
MUSTANG BURN...OR 50 MILES NORTHWEST OF SALMON...MOVING NORTHEAST AT
45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CONNER AND DARBY AND
THE GOLD PAN FIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4554 11493 4611 11429 4595 11402 4554 11457
      4551 11464 4547 11467 4549 11468 4549 11473
      4551 11479 4546 11479 4546 11480
TIME...MOT...LOC 1705Z 221DEG 41KT 4555 11475

The radar

The Missoula radar (KMSX), 154 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ravalli

When
August 1, 10:45 AM MST
Where
Ravalli County, 14.48 mi SSW of Conner Shook Mtn Arp
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
45.670, -114.310

A NWS employee measured penny sized hail across extreme southwestern Ravalli County.

Hail, Granite

When
August 1, 11:54 AM MST
Where
Granite County, 10.36 mi S of Philipsburg Arpt
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
46.170, -113.300

A CoCoRaHS member reported penny size hail on the south side of Georgetown Lake.

Hail, Powell

When
August 1, 12:42 PM MST
Where
Powell County, 3 mi NNW of Racetrack
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.310, -112.774

A trained spotter north of Racetrack estimated penny sized hail.

Thunderstorm Wind, Silver Bow

When
August 1, 3:01 PM MST
Where
Silver Bow County, (Btm)mooney Arpt But
Measured
46 kt (53 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
45.950, -112.500

The Bert Mooney airport located four miles south-southeast of Butte reported a strong west wind gust of 53 mph due to a thunderstorm that moved through. Power companies reported six utility poles on a 50K transmission line down due to the storms in southwest Montana. This caused power outages in Silver Bow county that lasted through the night. The strong winds also caused downed trees in the Butte area.

Thunderstorm Wind, Silver Bow

When
August 1, 3:01 PM MST
Where
Silver Bow County, 1.51 mi NW of Butte
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
46.012, -112.556

A newspaper in Butte reported that the top of an approximately 40 foot Ponderosa Pine tree fell over onto Park Street near the Montana Tech hill. Looking at the photo, the tree apparently fell towards the east direction.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472142, 472141, 472140, 473347, 473358.